Oklahoma, 2017

Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 2017

May 19 to 20, 2017 · NWS OUN · 51 events in 13 counties and zones

A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 5:45 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 19, 5:45 AM CST, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
645 AM CDT Fri May 19 2017

.AVIATION...
19/12Z TAFs. Widespread MVFR conditions expected most of forecast
period with IFR across west/northwest Oklahoma terminals through
this morning. Scattered TSRA will affect KLAW and KSPS this
morning with more widespread activity near frontal boundary this
afternoon and evening across all but far northwest Oklahoma.

&&

.PREV DISCUSSION... /issued 357 AM CDT Fri May 19 2017/

DISCUSSION...
Band of strong/severe storms just west and north of OKC, in
response to enhanced waa on nose of llj, continues to shift north
and east early this morning and is expected to weaken with time.
Another area of organized convection west of Abilene, TX forecast
to weaken through the morning but may work its way northward into
our Texas counties. This area of convection will make an already
moderate to low confidence forecast even more complicated.
Although there are model differences on timing and placement of
convection today, a common signal is for thunderstorm activity
to consolidate along a slow moving cold front this afternoon
through the evening hours. This line of storms will pose a
damaging wind and large hail threat. Higher end severe will be
possible with an discrete storms head of frontal boundary across
western north Texas and southwest-southcentral Oklahoma, primarily
very large hail. The ability to realize prefrontal convection
will be heavily dependent on evolution of West Texas storms
mentioned above. Latest swody1 also discusses these
uncertainties.

In addition to the severe potential through tonight, there is
still a concern for flash flooding to go along with mainstem river
flooding. We have trimmed off the western sections of the flood
watch where brevity of any heavy rain should preclude organized
areas of flooding.

Cooler and drier for much of the weekend before western periphery
of large upper trough swings through Monday and Tuesday. This will
be our next opportunity for organized thunderstorm activity.
Overall, rest of next week looks to be below average on
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  53  70  50 /  70  90  10   0
Hobart OK         77  50  72  49 /  90  70   0   0
Wichita Falls TX  82  56  75  52 /  70  80  20   0
Gage OK           65  45  68  46 /  50  30   0   0
Ponca City OK     76  51  67  47 /  80  80  10   0
Durant OK         83  64  76  55 /  30  80  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&

26/11
Hazardous weather outlook, May 19, 7:27 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
827 AM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
827 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is south and east of a line from Knox City and
Archer City to Burkburnett Texas to Walters and Chickasha to
Holdenville Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Erick Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
11 AM to Midnight.

IMPACTS...
Hail up to the size of tennis balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
An area of showers and thunderstorms will move across portions of
central and southern Oklahoma, and western north Texas this
morning. Wind gusts up to 60 mph and hail up to the size of half
dollars will be possible with the strongest storms this morning.

A cold front over northwestern Oklahoma this morning will move
slowly southeast today. Additional thunderstorms are expected to
develop along the front early this afternoon and spread east as
the front moves through Oklahoma and north Texas. The morning
activity could have an impact on what happens this afternoon and
evening but right now storms along the front are expected to
develop into a line of thunderstorms with the potential of large
hail, damaging winds, and very heavy rainfall. Isolated
thunderstorms may also develop ahead of the front. If isolated
storms do develop ahead of the front, there will be a low chance
of a tornado with these storms in addition to very large hail,
damaging wind and heavy rainfall.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible, especially this
afternoon into tonight. This heavy rain could lead to flash
flooding and river flooding in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 7:31 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
831 AM CDT FRI MAY 19 2017

OKZ017-018-023-024-027-191415-
Grady OK-Kingfisher OK-Canadian OK-Caddo OK-Blaine OK-
831 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southern
Kingfisher...Canadian...northeastern Caddo and eastern Blaine
Counties Until 915 AM CDT...

AT 831 AM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Hinton to 4 miles southeast of Minco, moving
north at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
El Reno, Watonga, Kingfisher, Yukon, Mustang, Tuttle, Piedmont,
Hinton, Union City, Minco, Geary, Okarche, Cashion, Binger, Calumet,
Lookeba, Hitchcock, Bridgeport, Greenfield and Loyal.

This includes Interstate 40 between mile markers 96 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3590 9768 3589 9767 3541 9771 3518 9783
      3534 9848 3608 9837
TIME...MOT...LOC 1329Z 197DEG 52KT 3544 9843 3528 9789

MBS
Special weather statement, May 19, 7:51 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
851 AM CDT FRI MAY 19 2017

OKZ039-044>046-TXZ090-191430-
Cotton OK-Stephens OK-Carter OK-Jefferson OK-Clay TX-
851 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Cotton...south
central Stephens...southwestern Carter...Jefferson and northeastern
Clay Counties Until 930 AM CDT...

AT 848 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Henrietta to 3 miles northeast of Terral, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Henrietta, Waurika, Healdton, Wilson, Ringling, Ryan, Byers, Terral,
Hastings, Addington, Sugden, Grady, Oscar, southeastern Waurika Lake
and Cornish.

LAT...LON 3369 9828 3426 9816 3432 9767 3422 9740
      3407 9752 3407 9756 3402 9756 3396 9761
      3399 9768 3394 9773 3392 9778 3389 9779
      3389 9780 3385 9787 3389 9798 3364 9798
TIME...MOT...LOC 1348Z 212DEG 35KT 3381 9810 3392 9789

KURTZ
Special weather statement, May 19, 8:22 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
922 AM CDT FRI MAY 19 2017

OKZ023-035-037-038-044-191500-
Kiowa OK-Tillman OK-Cotton OK-Caddo OK-Comanche OK-
922 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...northeastern
Tillman...western Cotton...southern Caddo and Comanche Counties Until
1000 AM CDT...

AT 919 AM CDT, strong non-thunderstorm wind gusts, out of the east
and southeast, are developing behind the eastward moving showers.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Lawton, Frederick, Walters, Cache, Elgin, Apache, Snyder, Geronimo,
Fletcher, Cyril, Grandfield, Sterling, Cement, Chattanooga, Randlett,
Mountain Park, Medicine Park, Indiahoma, Manitou and Devol.

This includes Interstate 44 between mile markers 4 and 67.

LAT...LON 3438 9906 3507 9883 3494 9809 3490 9809
      3412 9845
TIME...MOT...LOC 1419Z 206DEG 36KT 3460 9854

KURTZ
Special weather statement, May 19, 8:27 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
927 AM CDT FRI MAY 19 2017

OKZ005>008-011>013-015-017>019-191515-
Major OK-Garfield OK-Kingfisher OK-Logan OK-Alfalfa OK-Dewey OK-
Woods OK-Kay OK-Grant OK-Blaine OK-Noble OK-
927 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR Major...Garfield...northern
Kingfisher...northwestern Logan...southern Alfalfa...northeastern
Dewey...southeastern Woods...southwestern Kay...southern Grant...
northern Blaine and northwestern Noble Counties Until 1015 AM CDT...

AT 924 AM CDT, strong thunderstorms were along a line extending from
5 miles north of Oakwood to 6 miles northwest of Hitchcock to 3 miles
northwest of Loyal to near Dover, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Fairview, Hennessey, Helena, Waukomis, Okeene, Garber, Canton,
Lahoma, Covington, Billings, Ringwood, Dover, Drummond, Carmen, Cleo
Springs, Marshall, Longdale, Kremlin and Goltry.

LAT...LON 3662 9859 3665 9810 3665 9781 3661 9735
      3587 9775 3593 9818 3593 9847 3592 9880
TIME...MOT...LOC 1424Z 203DEG 43KT 3601 9871 3601 9844 3601 9816 3599
9787

KURTZ
Special weather statement, May 19, 8:30 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
930 AM CDT FRI MAY 19 2017

OKZ039>042-045-046-050-191515-
Love OK-Stephens OK-Carter OK-Pontotoc OK-Garvin OK-Murray OK-
Jefferson OK-
930 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southeastern
Stephens...Carter...southwestern Pontotoc...Garvin...Murray and
northeastern Jefferson Counties Until 1015 AM CDT...

AT 929 AM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Graham to near Ringling, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Pauls Valley, Sulphur, Davis, Lone Grove, Healdton, Wynnewood,
Wilson, Stratford, Maysville, Ringling, Roff, Springer, Elmore City,
Velma, Paoli, Katie, Fitzhugh, Dougherty, Foster and Tatums.

This includes Interstate 35 between mile markers 37 and 80.

LAT...LON 3411 9789 3485 9739 3483 9695 3470 9661
      3450 9685 3450 9688 3448 9688 3399 9747
TIME...MOT...LOC 1429Z 218DEG 38KT 3430 9748 3418 9759

KURTZ
Special weather statement, May 19, 8:45 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 AM CDT FRI MAY 19 2017

OKZ024-025-027>030-191515-
Grady OK-Oklahoma OK-Pottawatomie OK-Canadian OK-Cleveland OK-
McClain OK-
945 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...Oklahoma...
west central Pottawatomie...southeastern Canadian...Cleveland and
northwestern McClain Counties Until 1015 AM CDT...

AT 943 AM CDT, An area of strong, non-thunderstorm wind gusts, out
of the east and southeast, will develop behind the exiting rain
showers.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Oklahoma City, Norman, southern Edmond, Moore, Midwest City, Del
City, Newcastle, Blanchard, Bethany, Mustang, Choctaw, Warr Acres,
The Village, Noble, Tuttle, Harrah, Slaughterville, Spencer, Nichols
Hills and Jones.

This includes the following highways...
 Interstate 35 between mile markers 99 and 141.
 Interstate 40 between mile markers 140 and 176.
 Interstate 44 between mile markers 98 and 139.
 Interstate 240 between mile markers 1 and 16.

LAT...LON 3566 9744 3549 9717 3522 9695 3503 9757
      3534 9786
TIME...MOT...LOC 1443Z 235DEG 41KT 3534 9773 3514 9754

KURTZ

The radar

The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

25 flash flood, 12 hail, 8 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
May 19, 8:54 AM CST
Where
Garfield County, Enid
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Hail, Tillman

When
May 19, 2:20 PM CST
Where
Tillman County, Grandfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.230, -98.690

Hail, Garvin

When
May 19, 2:29 PM CST
Where
Garvin County, 2.07 mi S of Pauls Valley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.710, -97.220

Hail, Carter

When
May 19, 3:01 PM CST
Where
Carter County, Healdton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Hail, Pottawatomie

When
May 19, 4:50 PM CST
Where
Pottawatomie County, 2.82 mi E of Macomb
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.150, -96.960

Thunderstorm Wind, Garvin

When
May 19, 5:14 PM CST
Where
Garvin County, 9.69 mi S of Wynnewood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.500, -97.170

No damage reported.

Thunderstorm Wind, Garvin

When
May 19, 5:30 PM CST
Where
Garvin County, Stratford
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.800, -96.960

Winds cause minor damage to trees and a barn. Time estimated by radar.

Tornado, Carter

When
May 19, 6:22 PM CST
Where
Carter County, 4 mi W of Springer
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.310, -97.210

A storm chaser observed the first of four tornadoes near Springer. No damage was reported and the location was estimated.

Tornado, Carter

When
May 19, 6:24 PM CST
Where
Carter County, 4 mi WNW of Springer
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.332, -97.205

This was the second of four tornadoes observed near Springer. No damage was reported and the location was estimated.

Tornado, Carter

When
May 19, 6:31 PM CST to 6:33 PM CST
Where
Carter County, 3 mi NNW of Springer
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.350, -97.160

This was the third of four tornadoes observed near Springer. No damage was reported and the location was estimated.

Tornado, Carter

When
May 19, 6:47 PM CST to 6:50 PM CST
Where
Carter County, 4 mi NNE of Springer to 6 mi NNE of Springer
Rating
EFU
Path length
2 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
34.364, -97.113

This was the fourth of four tornadoes observed near Springer. This tornado was observed to be larger and more persistent than the previous tornadoes. No damage was reported and the location was estimated.

Flash Flood, Pottawatomie

When
May 19, 6:53 PM CST to 9:53 PM CST
Where
Pottawatomie County, 2.94 mi N of Pink to 3.06 mi N of Pink
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.302, -97.115

Hardesty road was under 6-8 inches of moving water for about 70-80 feet.

Flash Flood, Pontotoc

When
May 19, 6:55 PM CST to 9:55 PM CST
Where
Pontotoc County, 8.21 mi N of Vanoss to 8.43 mi N of Vanoss
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.879, -96.867

Creeks were outside of their banks. Water was starting to flow over roads.

Flash Flood, Seminole

When
May 19, 7:03 PM CST to 10:03 PM CST
Where
Seminole County, 2.03 mi ESE of Seminole to 0.77 mi NE of Seminole
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.218, -96.647

Street flooding was in the city of Seminole and there were reports of roads flooded in north end of Seminole county. US 377 was closed highway 9 to Strother street.

Flash Flood, Cotton

When
May 19, 7:21 PM CST to 10:21 PM CST
Where
Cotton County, 0.57 mi WSW of Walters to 0.72 mi NNW of Walters
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.347, -98.319

Street flooding was in the city of Walters.

Thunderstorm Wind, Pontotoc

When
May 19, 7:24 PM CST
Where
Pontotoc County, 1.7 mi E of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.770, -96.650

Power pole downed.

Hail, Carter

When
May 19, 7:30 PM CST
Where
Carter County, Springer
Measured
1 in hail
Reported by
Public
Coordinates
34.310, -97.140

Thunderstorm Wind, Johnston

When
May 19, 7:33 PM CST
Where
Johnston County, Mill Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.400, -96.820

No damage reported.

Hail, Pontotoc

When
May 19, 7:40 PM CST
Where
Pontotoc County, Roff
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.630, -96.840

Flash Flood, Murray

When
May 19, 7:55 PM CST to 10:55 PM CST
Where
Murray County, 2.69 mi SE of Sulphur to 2.86 mi SSE of Sulphur
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.480, -96.940

Flash Flood, Garvin

When
May 19, 8:04 PM CST to 11:04 PM CST
Where
Garvin County, 0.23 mi WNW of Stratford to 0.5 mi E of Stratford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.801, -96.964

Water was coming up to apartment complexes.

Flash Flood, Seminole

When
May 19, 8:05 PM CST to 11:05 PM CST
Where
Seminole County, 0.66 mi ESE of Seminole to 0.54 mi ENE of Seminole
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.225, -96.670

Seminole PD had closed Milt Phillips.

Flash Flood, Murray

When
May 19, 8:14 PM CST to 11:14 PM CST
Where
Murray County, 0.9 mi SW of Davis to 0.67 mi SSW of Davis
Cause
Heavy Rain
Reported by
Public
Coordinates
34.490, -97.130

Highway 77 near McLec Industrial Drive south of Davis was flooded with 6 to 8 inches water across the entire road.

Hail, Johnston

When
May 19, 8:26 PM CST
Where
Johnston County, 0.57 mi W of Mill Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.400, -96.830

Flash Flood, Murray

When
May 19, 8:30 PM CST to 11:30 PM CST
Where
Murray County, Hickory to 1.06 mi ESE of Hickory
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.560, -96.860

Flood waters were over highway 1.

Tornado, Johnston

When
May 19, 8:32 PM CST to 8:34 PM CST
Where
Johnston County, 2.82 mi NNW of Tishomingo to 3.32 mi N of Tishomingo
Rating
EFU
Path length
1.5 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
34.267, -96.701

A television storm chaser observed a tornado touch down northwest of Tishomingo. No damage was reported and the specific path was estimated.

Flash Flood, Seminole

When
May 19, 8:42 PM CST to 11:42 PM CST
Where
Seminole County, 4.39 mi SE of Little to 4.23 mi SE of Little
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.303, -96.618

County road EW 1180 washed out at 1/4 mile east of NS 3590.

Tornado, Johnston

When
May 19, 8:44 PM CST to 8:49 PM CST
Where
Johnston County, 8 mi SW of Bromide to 6 mi SW of Bromide
Rating
EFU
Path length
2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.338, -96.599

Spotters observed a tornado that moved northeast to the southwest of Bromide. No damage was observed and the specific location was estimated.

Tornado, Johnston

When
May 19, 8:56 PM CST to 9:08 PM CST
Where
Johnston County, 8 mi NNW of Milburn to 2 mi SW of Bromide
Rating
EFU
Path length
6 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
34.347, -96.604

Spotters with the Milburn Fire Department observed a tornado north near SH-7 and Wiley Road that moved northeast toward Bromide. No damage was reported.

Flash Flood, Johnston

When
May 19, 9:09 PM CST to May 20, 12:09 AM CST
Where
Johnston County, 0.26 mi W of Reagan to 0.46 mi ESE of Reagan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.350, -96.725

Roads was flooded just south of Reagan.

Tornado, Coal

When
May 19, 9:13 PM CST to 9:20 PM CST
Where
Coal County, 0.5 mi NE of Bromide to 3.5 mi NE of Bromide
Rating
EFU
Path length
3 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
34.425, -96.484

The Wapanucka Fire Department observed a tornado develop just northeast of Bromide and move northeast. No damage was reported and the specific path is estimated.

Flash Flood, Murray

When
May 19, 9:17 PM CST to May 20, 12:17 AM CST
Where
Murray County, Davis to 0.54 mi NNW of Davis
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.500, -97.120

Roadways were flooded. Water made it into the basement of an elementary school.

Hail, Johnston

When
May 19, 9:23 PM CST
Where
Johnston County, Reagan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.350, -96.720

Flash Flood, Jefferson

When
May 19, 9:25 PM CST to May 20, 12:25 AM CST
Where
Jefferson County, 0.68 mi SSW of Waurika to 0.4 mi SE of Waurika
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.161, -98.005

Minor roads and back roads were flooded.

Flash Flood, Johnston

When
May 19, 9:30 PM CST to May 20, 12:30 AM CST
Where
Johnston County, 1.7 mi NNW of Ravia to 1.53 mi NNW of Ravia
Cause
Heavy Rain
Reported by
Public
Coordinates
34.261, -96.774

Water was over highway 1.

Flash Flood, Johnston

When
May 19, 9:30 PM CST to May 20, 12:30 AM CST
Where
Johnston County, 1.54 mi SE of Bromide to 1.51 mi SE of Reagan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.406, -96.478

Multiple roads in Bromide/Connerville area were not passable. Road access to Camp Bond washed out with debris.

Flash Flood, Johnston

When
May 19, 9:43 PM CST to May 20, 12:43 AM CST
Where
Johnston County, 1.43 mi WNW of Mannsville to 1.57 mi N of Mannsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.194, -96.905

Mannsville fire reported Union road was up to vehicle hoods west of Mannsville.

Flash Flood, Pontotoc

When
May 19, 9:57 PM CST to May 20, 12:57 AM CST
Where
Pontotoc County, 0.77 mi SW of Ada to 1.4 mi SE of Ada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.763, -96.691

Pickup truck was stalled in flood waters.

Flash Flood, Johnston

When
May 19, 10:04 PM CST to May 20, 1:04 AM CST
Where
Johnston County, 2.69 mi SE of Reagan to 1.63 mi SE of Reagan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.320, -96.690

Camp Bond Road had water 4 foot over the roadway.

Flash Flood, Johnston

When
May 19, 10:06 PM CST to May 20, 1:06 AM CST
Where
Johnston County, 1.81 mi NW of Reagan to 0.56 mi SSE of Mill Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.370, -96.741

Reagan fire closed highway 7 from highway 1 south of Mill Creek.

Thunderstorm Wind, Johnston

When
May 19, 10:14 PM CST
Where
Johnston County, Bromide
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.420, -96.500

No damage reported.

Hail, Johnston

When
May 19, 10:17 PM CST
Where
Johnston County, 0.57 mi E of Bromide
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.420, -96.490

Flash Flood, Coal

When
May 19, 10:20 PM CST to May 20, 1:20 AM CST
Where
Coal County, 0.41 mi NE of Tupelo to 0.81 mi NNE of Tupelo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.604, -96.415

Flooding was reported at the intersection of highway 48 and highway 3.

Hail, Coal

When
May 19, 10:27 PM CST
Where
Coal County, Clarita
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.490, -96.440

Flash Flood, Coal

When
May 19, 10:40 PM CST to May 20, 1:40 AM CST
Where
Coal County, 1.33 mi ESE of Clarita to 1.6 mi SSW of Clarita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.480, -96.420

County road 1750 near Clarita was flooded.

Hail, Coal

When
May 19, 10:47 PM CST
Where
Coal County, 1.79 mi SW of Clarita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.470, -96.460

Flash Flood, Seminole

When
May 19, 11:00 PM CST to May 20, 12:00 AM CST
Where
Seminole County, 1.95 mi SSW of Sasakwa to 2.12 mi SSW of Sasakwa
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.923, -96.542

Indirect fatality due to blunt force from a washed out 6' tin horn on NS3630 about 1/4 to 1/2 South of EW 1440. Car was traveling at a high rate of speed. It looked like water never went across road. Debris clogged the tin horn.

Flash Flood, Garvin

When
May 19, 11:13 PM CST to May 20, 2:13 AM CST
Where
Garvin County, 0.93 mi SW of Stratford to 0.67 mi SE of Stratford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.789, -96.969

Flooding continued with barricaded roads in and around Stratford.

Flash Flood, Johnston

When
May 19, 11:16 PM CST to May 20, 2:16 AM CST
Where
Johnston County, 0.29 mi NW of Pontotoc to 0.89 mi E of Reagan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.493, -96.633

House was evacuated due to flooding. Highway 377 was closed down to one lane and highway 7 was closed in places as well.

Thunderstorm Wind, Bryan

When
May 19, 11:49 PM CST
Where
Bryan County, 3.18 mi WSW of Armstrong
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.030, -96.390

Telephone poles were downed.

Flash Flood, Johnston

When
May 20, 12:26 AM CST to 3:26 AM CST
Where
Johnston County, 0.53 mi SE of Reagan to 0.59 mi NE of Reagan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.345, -96.713

Flooding resulted in rescues from homes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Seminole2017-05-1922MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694803, 694804, 694805, 694806, 694807, 694977, 697873, 702494, 702496, 702497, 702499, 694978, 694979, 694981, 694982, 694983, 694984, 694985, 694986, 694987, 694988, 694995, 694998, 695000, 695004, 702828, 695005, 702500, 702502, 695009, 702865, 695010, 695011, 695013, 695038, 695044, 695047, 695049, 695050, 695052, and more.